Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


About facial wasting and drug switching
Dec 20, 2005

I'm currently on nevirapine (400 mg once a day), abacavir (600 mg twice a day) and didanosine (400 mg once a day). I lost subcutaneous fat on my face with D4T and my doctor switched it for Abacavir a year ago. Before switching to Abacavir, I also got a small buffalo hump under my neck. I still haven't noticed any changes toward recovering part of the facial fat I lost or a reduction in the hump. Would dropping didanosine and taking something different help in the process of fat distribution in my body? My viral load is currently undetectable and my CD4 count was 999 on my last test. Thanks for your help and congratulations on this wonderful site.

Fred

Response from Dr. Henry

The jury is still out on the role of ddI in lipoatrophy or fat gains-I have seen data both pro and con so your question is a good one which I can't answer. Changes can be slow. The abacavir and nevirapine are generally very fat friendly so it is hard to know whether you would see much improvement by switching off ddI. In some cases I have put patients on double boosted PI regimens to drop the NRTIs all together--it is still unclear whether that is generally effective. Intervention that may help the fat loss may not do much of the fat gain elsewhere so simple interventions are lacking at present but a number of modalities are being studied (diabetes drugs, uridine, testosterone, growth hormone and others). KH



Previous
SKINVEINS
Next
hiv+ medication influences carbohydrate deficient transferrin?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement